Alert archive / Missouri / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 256, NWS Springfield, MO

September 27, 20204 counties in Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Sep 27, 2020, 3:49 PM CDT for 4 counties in Missouri. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 27, 2020, 3:49 PM CDT (20:49 UTC)
Expired
Sep 27, 2020, 4:45 PM CDT
In force
56 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Camden County, MO, Dallas County, MO, Hickory County, MO, Laclede County, MO

The radar

The Springfield radar (KSGF), 85 km from the middle of the area, began a volume at 20:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 8.8 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2020-09-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2020-09-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 139 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1285 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
139 m²/s²
0-3 km storm-relative helicity
178 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

411 
WUUS53 KSGF 272049
SVRSGF
MOC029-059-085-105-272145-
/O.NEW.KSGF.SV.W.0256.200927T2049Z-200927T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
349 PM CDT Sun Sep 27 2020

The National Weather Service in Springfield has issued a

* Severe Thunderstorm Warning for...
  East central Hickory County in central Missouri...
  Northern Dallas County in southwestern Missouri...
  Northwestern Laclede County in southwestern Missouri...
  Southwestern Camden County in central Missouri...

* Until 445 PM CDT.

* At 349 PM CDT, a severe thunderstorm was located near Urbana, or 10
  miles east of Hermitage, moving east at 25 mph.

  HAZARD...60 mph wind gusts and nickel size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Lake of The Ozarks...             Ha Ha Tonka State Park...
  Camdenton...                      Urbana...
  Macks Creek...                    Linn Creek...
  Eldridge...                       Branch...
  Decaturville...                   Tunas...
  Roach...                          

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3785 9318 3800 9318 3805 9266 3782 9264
TIME...MOT...LOC 2049Z 270DEG 23KT 3793 9312 

HAIL...0.88IN
WIND...60MPH
 
$$

Burchfield
2 follow-up statements
971 
WWUS53 KSGF 272117
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
417 PM CDT Sun Sep 27 2020

MOC085-272127-
/O.CAN.KSGF.SV.W.0256.000000T0000Z-200927T2145Z/
Hickory MO-
417 PM CDT Sun Sep 27 2020

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL HICKORY COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3784 9299 3801 9298 3805 9266 3782 9264
TIME...MOT...LOC 2117Z 270DEG 23KT 3793 9289 

$$

MOC029-059-105-272145-
/O.CON.KSGF.SV.W.0256.000000T0000Z-200927T2145Z/
Dallas MO-Laclede MO-Camden MO-
417 PM CDT Sun Sep 27 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR NORTHEASTERN DALLAS...NORTHWESTERN LACLEDE AND SOUTHWESTERN
CAMDEN COUNTIES...

At 417 PM CDT, a severe thunderstorm was located near Macks Creek, or
9 miles southwest of Camdenton, moving east at 25 mph.

HAZARD...60 mph wind gusts and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Lake of The Ozarks...             Ha Ha Tonka State Park...
Camdenton...                      Macks Creek...
Linn Creek...                     Eldridge...
Decaturville...                   Roach...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3784 9299 3801 9298 3805 9266 3782 9264
TIME...MOT...LOC 2117Z 270DEG 23KT 3793 9289 

HAIL...0.88IN
WIND...60MPH
 
$$

Burchfield
301 
WWUS53 KSGF 272135
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
435 PM CDT Sun Sep 27 2020

MOC029-059-105-272145-
/O.EXP.KSGF.SV.W.0256.000000T0000Z-200927T2145Z/
Dallas MO-Laclede MO-Camden MO-
435 PM CDT Sun Sep 27 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN DALLAS...
NORTHWESTERN LACLEDE AND SOUTHWESTERN CAMDEN COUNTIES WILL EXPIRE AT
445 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with this thunderstorm.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Springfield.

LAT...LON 3784 9299 3801 9298 3805 9266 3782 9264
TIME...MOT...LOC 2135Z 270DEG 23KT 3793 9275 

$$

Burchfield

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 27, 2:19 PM CDT, 1 hour 30 minutes earlier.

Area forecast discussion, Sep 27, 2:19 PM CDT, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
219 PM CDT Sun Sep 27 2020

.SHORT TERM...(This evening through Tonight)

A cold front was entering the Ozarks this afternoon from the
northwest, forcing an area of deep convection along this feature.
Showers and thunderstorms will eventually become widespread in
nature, and impact nearly all locations across the region. A few
of the most intense storms will be capable of producing damaging
wind gusts up to 60 mph and large hail.

Instability continues to tick up this afternoon as a belt of 2000
j/kg mixed layer cape evolves across southwest Missouri by 22Z.
With deep layer shear ranging from 30 to 40 knots, this
combination will be capable of organizing a few storms. Some of
the latest high resolution models actually have some low level
cape evolving, however, very little low level helicity will be in
play.

We will be launching a 20z RAOB to provide the evening shift and
users with a snapshot of our environment, and take another look at
the low level cape/shear combination.

For tonight, showers and thunderstorms will continue behind the
front, eventually exiting south central Missouri by Monday
morning. Much colder air will spread in behind the front, causing
temperatures to fall into the 40s across most locations tonight.

Look for rainfall amounts to range from 0.30 to 1.00 inch by early
Monday morning. No flash flooding is expected at this time due to
the progressive nature of the storms and the very dry antecedent
conditions.

.LONG TERM...(Monday through Sunday)

Autumn air will spread in from the northwest, causing some of the
coldest temperatures we've observed since April. For Monday, highs
will struggle to warm out of the mid 60s.

In addition to the colder weather, will come an extended period
of dry conditions with no precipitation chances going from Monday
through next weekend. This dry spell will be accompanied by a
continental airmass with Canadian origin. Deep northwest flow will
persist through the upcoming weekend, forcing another cold front
to approach by Thursday. This will cool temperatures by a few
degrees for Thursday into Friday.

No freezing temperatures are expected this week, however we could
see some reading into the upper 30s Thursday and Friday nights,
especially in the eastern Ozarks.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)

Pilots flying in and out of southwest Missouri can expect stormy
weather late this afternoon and through the evening hours. Pilots
will need to monitor radar trends as severe weather will be
possible in some of the more intense storms.

Showers and thunderstorms will likely linger into the late
evening, and overnight period over some locations. Flight
conditions will be lowered as storms directly impact airfields.

A cold front approaching from the northwest is the main forcing
mechanism with these storms, which will also cause surface winds
to shift to the northwest later tonight and through tomorrow.

Safe Travels.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Cramer
LONG TERM...Cramer
AVIATION...Cramer
Hazardous weather outlook, Sep 27, 1:56 PM CDT, 1 hour 53 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
156 PM CDT Sun Sep 27 2020

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-281900-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
156 PM CDT Sun Sep 27 2020

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Limited hail risk.
  Limited thunderstorm wind damage risk.
  Elevated lightning risk.
  Limited non thunderstorm wind risk.

DISCUSSION...

An episode of strong to severe thunderstorms is expected to occur
over extreme southeast Kansas and the Missouri Ozarks late this
afternoon and through the evening hours. The most intense storms
will be capable of producing pea to golf ball sized hail along
with damaging wind gusts up to 60 mph.

Behind the front, northwest winds will gust between 20-30 MPH
late tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed later today or tonight for
portions of extreme southeast Kansas and the Missouri Ozarks.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Cramer

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 27, 2:03 PM CDTSevere Thunderstorm WarningSGFMorgan23 min
Sep 27, 3:41 PM CDTSevere Thunderstorm WarningSGFDallas, Polk49 min
Sep 27, 5:48 PM CDTSevere Thunderstorm WarningSGFChristian, Douglas, Taney42 min
Sep 27, 6:30 PM CDTSevere Thunderstorm WarningSGFOzark, Taney30 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.